Idaho, 2013Winter Storm in Idaho, March 22, 2013
March 22, 2013 · NWS PIH · 1 event in 1 county or zone
A heavy snow shower caused slick roads and reduced visibilities on Highway 37 just north of Rockland. The conditions caused a two car collision which resulted in a fatality at around 6:15 pm on March 22nd.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A heavy snow shower caused slick roads and reduced visibilities on Highway 37 just north of Rockland. The conditions caused a two car collision which resulted in a fatality at around 6:15 pm on March 22nd. One to 4 inches of snow was common across the region during the day on the 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 22, 2:22 AM MST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 22, 2:22 AM MST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
322 AM MDT FRI MAR 22 2013
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT. CURRENT WATER VAPOR
SATELLITE IMAGERY SHOWS A TROUGH DROPPING DOWN OVER NORTHERN IDAHO.
MODELS CONTINUE TO SHOW SNOW OVER THE AREA TODAY WITH ONE HALF TO
ONE INCH OF SNOW POSSIBLE OVER THE LOWER SNAKE RIVER PLAIN AND
EASTERN MAGIC VALLEY. THE UPPER SNAKE RIVER PLAIN COULD SEE ONE TO
TWO INCHES OF SNOW WITH LOCALLY HIGHER AMOUNTS. EXPECT TWO TO FOUR
INCHES OF SNOW ACROSS ALL HIGHER ELEVATIONS. ALSO LOOK FOR
INCREASED WINDS ACROSS THE AREA THIS AFTERNOON PARTICULARLY FOR
THE EASTERN MAGIC VALLEY...LOWER SNAKE RIVER PLAIN AND THE
SOUTHERN HIGHLANDS WHERE WIND SPEEDS ARE FORECASTED JUST BELOW
WIND ADVISORY CRITERIA. MODELS SHOW A LITTLE INSTABILITY THIS
AFTERNOON SO HAVE LEFT THUNDERSTORMS IN THE FORECAST MAINLY FOR
THE LOWER SNAKE RIVER PLAIN.
MODELS CONTINUE TO SHOW ANOTHER BUT WEAKER TROUGH MOVING THROUGH
THE AREA SATURDAY AFTERNOON. LOOK FOR ANOTHER CHANCE OF SNOW
MAINLY FOR THE EASTERN HIGHLANDS WHERE 1 TO 2 INCHES OF SNOW IS
POSSIBLE AND THE SNAKE RIVER PLAIN WHERE A TRACE TO ONE HALF INCH
OF SNOW IS POSSIBLE. ALSO BOTH MODELS CONTINUE TO SHOW AN EVEN
WEAKER CHANCE OF SNOW ON SUNDAY WITH LITTLE ACCUMULATION. EXPECT
WELL BELOW NORMAL TEMPERATURES THROUGHOUT THE PERIOD.
.LONG TERM...MONDAY THROUGH FRIDAY NIGHT. BOTH GFS AND ECMWF ARE
FAIRLY SIMILAR WITH AN UPPER RIDGE DOMINATING THE PAC NW MON AND
TUE. BOTH MODELS ALSO SIMILAR WITH AN UPPER TROF MOVING INTO THE PAC
NW ON WED. THIS SYSTEM WILL BEGIN TO SPREAD MTN SNOW ACROSS THE FCST
ON WED. THIS IS A WEAK SYSTEM...SO PRECIP AMOUNTS SHOULD BE LIGHT.
THE UPPER TROF IS DAMPENED OUT BY WED NIGHT...SO PRECIP WILL
DIMINISH IN COVERAGE. THE NEXT SYSTEM TO APPROACH THE W COAST ON FRI
DEVELOPS INTO A SPLIT FLOW PATTERN...WITH THE GFS MORE PROGRESSIVE
THAN THE ECMWF. SPLIT FLOW SYSTEMS ARE GENERALLY POOR PRECIP
PRODUCERS FOR THE FCST AREA...SO WILL ONLY CARRY LOW CHC POPS FOR
FRI. HEDGES
&&
.AVIATION...LIGHT SNOW LINGERING OVER THE UPPER SNAKE PLAIN EARLY
THIS MORNING MAY CAUSE MINOR IMPACTS TO KIDA. A NEW STORM SYSTEM
MOVING IN FROM THE NW TODAY WILL SPREAD LIGHT SNOW ACROSS THE ENTIRE
AREA...WITH OCNL MVFR CIGS/VIS. CONDITIONS ARE EXPECTED TO IMPROVE
TONIGHT. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 22, 3:38 AM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
438 AM MDT FRI MAR 22 2013
IDZ017>025-031-032-231045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
438 AM MDT FRI MAR 22 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A SYSTEM
WILL MOVE THROUGH TODAY BRINGING MOUNTAIN SNOW OF 2 TO 4 INCHES
AND VALLEY SNOW OF 1/2 TO 2 INCHES. ALSO EXPECT INCREASED WINDS
WITH GUSTS NEAR 40 MPH ACROSS THE EASTERN MAGIC VALLEY...LOWER
SNAKE RIVER PLAIN AND SOUTHERN HIGHLANDS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. LOOK FOR ANOTHER
ROUND OF SNOW WITH 1 TO 2 INCHES OF MOUNTAIN SNOW MAINLY IN THE
EASTERN HIGHLANDS.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
Winter Storm, South Central Highlands
- When
- March 22, 5:00 AM MST to 9:00 PM MST
- Where
- South Central Highlands forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A heavy snow shower caused slick roads and reduced visibilities on Highway 37 just north of Rockland. The conditions caused a two car collision which resulted in a fatality at around 6:15 pm on March 22nd. One to 4 inches of snow was common across the region during the day on the 22nd.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Colorado, March 22 to 23, 201312 events
- Heavy Snow and Winter Weather in Kansas, March 22 to 24, 20138 events
- Winter Weather in Colorado, March 22 to 23, 20136 events
- Winter Weather in Wyoming, March 22 to 23, 20136 events
- Flash Flood and Hail in Arkansas, March 22 to 23, 20131.75 in hail · 6 events
- Heavy Snow in South Dakota, March 22, 20133 events
- Heavy Snow and Winter Weather in Colorado, March 22 to 24, 20133 events
- Heavy Snow and Winter Weather in Nebraska, March 22 to 24, 20133 events
- High Wind in California, March 22, 201356 kt wind · 2 events
- Hail in Texas, March 22, 20131 in hail · 2 events
- Damaging Wind in Florida, March 22, 201350 kt wind · 1 event
- Winter Weather in Utah, March 22 to 23, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 440735.